Neosporin and other OTC drugs to avoid

Most people use non-prescription medications without giving much thought to the potential side effects or problems that may be associated with their use.

Here are 5 popular OTC meds you should avoid, and better alternatives. I bet most of you use one or more of these. Neosporin, Topical Vitamin E, Afrin nasal spray (or other short acting nasal decongestant sprays), daily headache medications, and sedating antihistamines.

1. Neosporin: Neosporin in the most popular OTC topical antibacterial medication in America. It is very popular, and very profitable for Johnson & Johnson, but they don’t tell you that people who use it repeatedly can develop a contact dermatitis (like poison ivy reaction) from its use. A much better option is generic bacitracin. Most ERs and our office no longer use Neosporin, and I recommend against its use for my patients.

2. Topical vitamin E: Very popular and promoted as helping healing and lessening scarring the evidence of benefit is very sketchy if any exists, and it also can cause a severe topical skin reaction. It is a hidden ingredient in many topical skin care products, and should be avoided. Any product that keeps a wound moist while healing, like bacitracin mentioned above, will promote healing and reduce scarring.

3. Afrin nasal spray: If you read the fine print, and it can be really fine on these tiny packages or bottles, it warns you not to use for more than 3 days. The problem is that they work so well used for a day or two you can be tempted to continue. Then after a week, when you stop your nose becomes so congested you cannot breath through the nose, and every time you use the spray you get immediate relief. The thing that really makes me frustrated is that the packages of the spray often contain large amounts of medication implying you will need to use lots of it.

Don’t be a sucker. I recommend not using it at all if you cannot have the discipline to use only 3 days maximum. The nasal rinses are much better options.

4. Daily use of headache pain medications: Rebound headaches are what keeps specialty headache clinics in business. People with rebound headache have daily or nearly daily headaches, that are intolerable if they don’t take their daily headache meds, but in fact are caused by withdrawal from the daily headache medication use.

If you go to a headache specialty clinic you will almost always come away with orders to stop your OTC headache med use for a month, and report back. Most patient’s headaches are much reduced or gone after they withdraw from their Tylenol, aspirin-tylenol combinations, or other OTC headache meds. Rebound headache is especially a problem for people with migraine headaches, who are particularly prone to rebound headaches.

5. Antihistamine use in the elderly: Sedating antihistamine use in the elderly, defined as over 65 years old, is common. They are most commonly used as sleeping aids, but also for allergies. The chance of accidental falls and automobile accidents due to falling asleep is much higher with the use of these meds, and they should be avoided.

Edward Pullen is a family physician who blogs at DrPullen.com A medical blog for the informed patient.

Submit a guest post and be heard.

Comments are moderated before they are published. Please read the comment policy.

  • jsmith

    Neosporin bad, very bad. I’ve seen Neosporin contact dermatitis hundreds of times in my career.

  • stargirl65

    I agree overall. The only time I recommend Afrin is for one day use when flying with a severe URI. It is not to be continued unless you continue with symptoms for your return flight. Also the use of the Afrin avoids systemic symptoms from decongestants that can be bothersome. The warning or using only up to 3 days is strongly emphasized.

  • DMichalak

    I agree as well. The only other use I have for Afrin is with divers who have trouble clearing their ears at depth. They go through an additional atmosphere of pressure every 33 feet.

  • http://www.silvercensus.com/ Steffan Lozinak

    I really like your blog a lot. Though I am a firm believer in self medication, at the same time, I feel people should be properly educated on what it is they are doing and why these products work or don’t work. There is too much manipulation in the world today, which makes it hard to know which products are actually beneficial as advertised.

  • Mark

    Let me add a few more:

    1. Topical optical decongestants: Conjunctivitis medicamentosa, same as the nasal version with Afrin.

    2. Topical Bendaryl: Extremely sensitizing as well

    3. Primatene Mist: Self-explanatory.

  • http://healthmedwatch.com Tom Farrell

    Great.article. Didn’t realize, as noted in #s 1&2, that neosporin and Vit D can cause bad skin reactions as they never did that to me. But the Afrin-type products: rebound = total occlusion. Awful.

  • Anonymous

    I bet most of you use one or more of these.

    Hmmm, I don’t use any of the listed medications. Am I that unusual?

  • Janet ARNPC

    Primatene Mist true horror story: While working in an ER about 12 years ago, a car rolled up and pushed a young woman out the door before speeding off. She had very patiently sprayed the primatene mist into a small bowl, drew it up in a syringe and mainlined it. She thought she would get a great high. What she got was a heart rate nearly 300, complete vasoconstrition below the nipple line with a mesenteric infarct, and likely death or long term problems. After transfer to tertiary care, she went out for a smoke one day and never came back, so who knows what happened long term. That is the extreme. Primatene Mist is likely responsible for alot of asthma deaths and disability/loss of lung function over time. It should have been yanked from the market years ago.

  • http://drpullen.com Ed Pullen

    I like the Primatene Mist addition. Probably should have made the top 5.

  • http://momstinfoilhat.wordpress.com/ MomTFH

    Don’t forget that tylenol daily use has another risk: liver toxicity. According to the American Association of Poison Control Centers, acetaminophen is the most common pharmaceutical cause of overdose, and is the leading cause of hepatic failure, leading to liver transplant. It’s especially bad if combined with alcohol.

  • ER Doc

    The WORST bronchospasm I have ever treated was two people who ran out of Primatene. Should have been pulled of the market decades ago.

Most Popular